Alert archive / New Hampshire / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 86, NWS Gray, ME

October 30, 20125 counties in New Hampshire; York County, Maine

NWS Gray, ME issued this severe thunderstorm warning at Oct 30, 2012, 9:13 PM EDT for 5 counties in New Hampshire; York County, Maine. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 30, 2012, 9:13 PM EDT (01:13 UTC)
Expired
Oct 30, 2012, 10:00 PM EDT
In force
47 min
Issued by
NWS Gray, ME
Area
Storm-based polygon

Counties York County, ME, Belknap County, NH, Carroll County, NH, Merrimack County, NH, Rockingham County, NH, Strafford County, NH

The radar

The Portland,ME radar (KGYX), 85 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 30, 9:54 PM EDTTSTM WND DMG4 Ene Meredith, NH

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 41 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 1.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2012-10-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 112 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2012-10-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 245 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
112 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
680 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
245 m²/s²
0-3 km storm-relative helicity
315 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

093 
WUUS51 KGYX 310113
SVRGYX
MEC031-NHC001-003-013-015-017-310200-
/O.NEW.KGYX.SV.W.0086.121031T0113Z-121031T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAY ME
913 PM EDT TUE OCT 30 2012

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BELKNAP COUNTY IN CENTRAL NEW HAMPSHIRE...
  STRAFFORD COUNTY IN CENTRAL NEW HAMPSHIRE...
  EASTERN MERRIMACK COUNTY IN CENTRAL NEW HAMPSHIRE...
  SOUTHERN CARROLL COUNTY IN NORTHERN NEW HAMPSHIRE...
  NORTHERN ROCKINGHAM COUNTY IN SOUTHERN NEW HAMPSHIRE...
  WESTERN YORK COUNTY IN SOUTHWEST MAINE...

* UNTIL 1000 PM EDT...

* AT 911 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR BARRINGTON...OR NEAR
  DURHAM...AND MOVING NORTH AT 65 MPH.

* SOME LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BARRINGTON...ROCHESTER...EPSOM...LEBANON...FARMINGTON...
  BARNSTEAD...ALTON...GILMANTON...WOLFEBORO...LACONIA...OSSIPEE...
  EFFINGHAM...MEREDITH...MOULTONBOROUGH...SANDWICH...WHITE LAKE STATE
  PARK AND TAMWORTH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 4369 7159 4370 7152 4379 7153 4394 7100
      4379 7099 4379 7094 4317 7077 4307 7133
TIME...MOT...LOC 0113Z 161DEG 56KT 4322 7100

$$
MLE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 30, 7:43 PM EDT, 1 hour 30 minutes earlier.

Area forecast discussion, Oct 30, 7:43 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
743 PM EDT TUE OCT 30 2012

.SYNOPSIS...
LOCALLY HEAVY RAIN WILL CONTINUE IN PORTIONS OF NEW HAMPSHIRE AND
MAINE THROUGH EVENING AS THE REMNANTS OF SANDY SLOWLY WEAKEN. THE
REMNANT LOW WILL DRIFT ACROSS THE NORTHEASTERN UNITED STATES AND
EASTERN CANADA THROUGH THE REMAINDER OF THE WEEK...KEEPING CLOUDS
AND UNSETTLED WEATHER IN THE FORECAST.

&&

.NEAR TERM /THROUGH TONIGHT/...
730 PM UPDATE...DEEP LAYER MOIST S/SE FLOW CONTINUES THIS EVENING
AND LOOKS TO CONTINUE FOR THE REST OF THE NIGHT. THIS WILL MEAN
WAVES OF SHOWERS OCCASIONALLY MOVING FROM S TO N ACROSS THE CWA.
WEAK INSTABILITY IN PLACE...BUT ENOUGH FOR ISOLD THUNDER...AND HAVE
INCLUDED IN FOR MUCH OF THE NIGHT FOR ALL ZONES. THE THREAT FOR
LOCALLY HEAVY RAIN WILL PERSIST...AND WILL EXTEND THE FLOOD WATCH
TIL LATE TONIGHT.

530 PM UPDATE...FORECAST REMAINS ON TRACK WITH HIGH POPS FOR
SHOWERS. DEEP LAYER MOIST SOUTHEASTERLY FLOW CONTINUES TO STREAM
OVER THE CWA. THIS IS AIDING IN NUMEROUS SHOWERS AND A FEW
THUNDERSTORMS. THE CHANCES FOR THUNDER WILL DECREASE AS THE EVENING
PROGRESSES...BUT THE SHOWER ACTIVITY WILL PROBABLY BECOME MORE
WIDESPREAD.

PREVIOUS DISCUSSION...

AT 18Z...987 MILLIBAR LOW /REMNANTS OF SANDY/ WAS VICINITY OF
PITTSBURGH /KPIT/. A MOIST SOUTHEAST FLOW ASSOCIATED WITH THIS
SYSTEM CONTINUED ACROSS THE FORECAST AREA WITH RADAR AND SATELLITE
SHOWING SCATTERED TO BROKEN UPSTREAM CONVECTION CONTINUING TO
TRACK ONSHORE. THE POSSIBILITY FOR LOCALIZED FLOODING CONTINUES
THROUGH EVENING WITH THESE AREAS OF CONVECTION...NAMELY ACROSS THE
HIGHER TERRAIN...AND THE FLOOD WATCH WILL CONTINUE THROUGH LATE
EVENING.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
THE REMNANTS OF SANDY CONTINUES TO WEAKEN ON WEDNESDAY...BUT THE
CYCLONIC ONSHORE FLOW WILL RESULT IN SCATTERED TO BROKEN SHOWERS
AND ISOLATED THUNDER ACROSS THE AREA...WITH THE MOST NUMEROUS
ACTIVITY FOUND ACROSS NORTHERN AND EASTERN AREAS. HIGH TEMPERATURES
SHOULD BE SIMILAR TO TODAY WITH READINGS MAINLY IN THE 60S.

THE REMNANTS OF SANDY WILL LIFT NORTH INTO ONTARIO PROVINCE
WEDNESDAY NIGHT. SHOWERS SHOULD END ACROSS THE COASTAL PLAIN BY
WEDNESDAY EVENING WITH ANY LINGERING ACTIVITY CONFINED TO NORTHERN
AND EASTERN SECTIONS OVERNIGHT. AS COLDER AIR IS INTRODUCED TO THE
AREA BEHIND THE SYSTEM...COLUMN COOLS SUFFICIENTLY FOR SNOW
SHOWERS ACROSS THE HIGH TERRAIN.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
BY THURSDAY MORNING THE SURFACE LOW ASSOCIATED WITH THE REMNANTS OF
SANDY WILL HAVE MIGRATED INTO CENTRAL QUEBEC. THE HEAVIER RAIN
SHOWERS WILL HAVE MOVED NORTH OF NH AND MAINE WITH ONLY LIGHT
SHOWERS OCCURRING FROM TIME TO TIME WITH NO REAL FOCUS OR FORCING
MECHANISM BESIDES OROGRAPHIC LIFT. THE WEAKENING LOW PRESSURE SYSTEM
WILL FILL AND MOVE EAST...DRIFTING OVER NORTHERN MAINE FRIDAY NIGHT
BEFORE FINALLY MOVING OFFSHORE SATURDAY NIGHT.

THIS WILL ALLOW COLD NORTHWEST FLOW TO DEVELOP AT THE SURFACE.
TEMPERATURES WILL DROP A FEW DEGREES OVER THE WEEKEND AS COLD AIR
ADVECTION FILTERS IN FROM THE NORTH. OVERNIGHT LOWS WILL BEGIN
FLIRTING WITH FREEZING TEMPERATURES SATURDAY NIGHT. THE COLDEST
NIGHT LOOKS TO BE SUNDAY NIGHT AS A COLD DOME OF HIGH PRESSURE
BUILDS IN FROM THE NORTHWEST. THE SURFACE HIGH DOMINATES THROUGH
MONDAY BEFORE A SOUTHERN STREAM SHORT WAVE APPROACHES LATE
MONDAY...INCREASING CLOUDS AND RAIN CHANCES.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
SHORT TERM /THROUGH WEDNESDAY NIGHT/...AREAS OF VFR IN SHOWERS AND
ISOLATED THUNDERSTORMS THROUGH WEDNESDAY. AREAS OF MVFR WED NIGHT
IN CEILINGS AND FOG WITH LCL IFR POSSIBLE IN VALLEY FOG.

LONG TERM...PREVAILING VFR THURSDAY THROUGH SUNDAY WITH PERIODS OF
SHOWERS AND MARGINAL MVFR CONDITIONS POSSIBLE AT KHIE AND KLEB.

&&

.MARINE...
SHORT TERM /THROUGH WEDNESDAY NIGHT/...WINDS AND SEAS CONTINUE AND
THE GALE HAS BEEN REPLACED WITH A SMALL CRAFT ADVISORY WITH THE
NEW MARINE PACKAGE THIS AFTERNOON. ONSHORE FLOW WILL ALMOST
GUARANTEE AT LEAST A SMALL CRAFT FOR SEAS THROUGH THE END OF THE
PERIOD.

LONG TERM...SMALL CRAFT CONDITIONS MIGHT BE REACHED SUNDAY MORNING
AND SUNDAY AS WINDS INCREASE BEHIND A DEPARTING LOW PRESSURE SYSTEM.

&&

.HYDROLOGY...
OCCASIONAL HEAVY RAIN SHOWERS OVERNIGHT THAT COULD EXACERBATE ANY
ISSUES FROM EARLIER RAINFALL. FLOOD WATCH EXTENDED TIL 12Z.

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...FLOOD WATCH UNTIL 6 AM EDT WEDNESDAY FOR MEZ007>009-012>014.
NH...FLOOD WATCH UNTIL 6 AM EDT WEDNESDAY FOR NHZ001>006.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 PM EDT WEDNESDAY FOR
ANZ150>154.

&&

NEAR TERM UPDATE...MLE
Hazardous weather outlook, Oct 30, 2:32 PM EDT, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
232 PM EDT TUE OCT 30 2012

MEZ007>009-012>014-NHZ001>006-311845-
NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD-
SOUTHERN FRANKLIN-SOUTHERN SOMERSET-NORTHERN COOS-SOUTHERN COOS-
NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-
232 PM EDT TUE OCT 30 2012

...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE AND NORTHERN
NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MEZ018>028-NHZ007>010-013-014-311845-
INTERIOR YORK-INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-
INTERIOR WALDO-COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-
KNOX-COASTAL WALDO-SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-
INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM-
232 PM EDT TUE OCT 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW
HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ150>154-311845-
STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY-
PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY-
CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM-
232 PM EDT TUE OCT 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT
BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER
MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND
THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Oct 30, 5:10 PM EDT, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
510 PM EDT TUE OCT 30 2012

MEZ014-021-022-026>028-302215-
COASTAL WALDO-INTERIOR WALDO-KENNEBEC-KNOX-LINCOLN-SOUTHERN SOMERSET-
510 PM EDT TUE OCT 30 2012

...THUNDERSTORMS WILL IMPACT KENNEBEC COUNTY...KNOX
COUNTY...LINCOLN COUNTY...SOMERSET COUNTY AND WALDO COUNTY THROUGH
615 PM EDT...

AT 510 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CENTERED OVER TENANTS HARBOR...OR ABOUT 10 MILES SOUTH
OF ROCKLAND...MOVING NORTH AT 55 MPH. THIS THUNDERSTORM WILL AFFECT
AREAS IN AND AROUND TENANTS HARBOR...SPRUCE HEAD...ROUND
POND...BIRCH POINT STATE PARK...SOUTH THOMASTON...OWLS
HEAD...FRIENDSHIP...SAINT GEORGE...CUSHING AND THOMASTON THROUGH 615
PM EDT.

HEAVY RAINFALL CAN BE EXPECTED...WITH LOCAL PONDING IN STREETS AND
LOW-LYING AREAS. CLOUD TO GROUND LIGHTNING IS ALSO EXPECTED.

LAT...LON 4405 6906 4396 6906 4398 6916 4387 6927
      4386 6939 4387 6933 4392 6933 4387 6941
      4389 6944 4476 6984 4485 6929 4474 6926
      4472 6919 4425 6901 4417 6904 4416 6897
      4416 6906 4410 6909 4409 6901 4411 6895

MLE
Special weather statement, Oct 30, 6:53 PM EDT, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
653 PM EDT TUE OCT 30 2012

NHZ003>006-008>010-013-014-302345-
BELKNAP-COASTAL ROCKINGHAM-INTERIOR ROCKINGHAM-MERRIMACK-NORTHERN
CARROLL-NORTHERN GRAFTON-SOUTHERN CARROLL-SOUTHERN GRAFTON-STRAFFORD-
653 PM EDT TUE OCT 30 2012

...THUNDERSTORMS WILL IMPACT BELKNAP COUNTY...STRAFFORD
COUNTY...MERRIMACK COUNTY...CARROLL COUNTY...ROCKINGHAM COUNTY AND
GRAFTON COUNTY THROUGH 745 PM EDT...

AT 653 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CENTERED 2 MILES SOUTHWEST OF NOTTINGHAM...OR ABOUT 7
MILES SOUTH OF NORTHWOOD...MOVING NORTHWEST AT 55 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND PAWTUCKAWAY STATE
PARK...GONIC...BEAR BROOK STATE
PARK...RAYMOND...NOTTINGHAM...NORTHWOOD...NEWMARKET...NEWFIELDS.
..LEE AND FREMONT THROUGH 745 PM EDT.

CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. UNPLUG
COMPUTERS...TELEVISION SETS...AND OTHER HOME APPLIANCES AS THEY ARE
SUSCEPTIBLE TO POWER SURGES AND MAY BE DAMAGED BY NEARBY LIGHTNING
STRIKES.

IF YOU ARE OUTDOORS AND STORMS APPROACH YOUR LOCATION...MOVE INDOORS
OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE MORE THAN 5
MILES AWAY FROM THE PARENT THUNDERSTORM.

LAT...LON 4379 7191 4403 7120 4304 7089 4295 7122

MLE

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 30, 8:36 PM EDTSevere Thunderstorm WarningGYXMerrimack, Rockingham, Strafford39 min
Oct 30, 9:53 PM EDTSpecial Weather StatementGYXCarroll, Coos, Grafton67 min
Oct 30, 10:20 PM EDTAreal Flood WarningGYXCarroll, Coos, Grafton12 hr
Oct 31, 2:37 AM EDTSmall Craft Advisory for Hazardous SeasGYX17 hr

Nearby

Severe Thunderstorm Warnings in New Hampshire, 2012Severe Thunderstorm Warnings in Maine, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.